Hail, Ozark
- When
- May 2, 6:15 PM CST
- Where
- Ozark County, 0.89 mi SE of Thornfield
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.710, -92.660
Quarter sized hail was reported.
Strong to severe thunderstorms developed and produced hail to ping pong balls in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms developed and produced hail to ping pong balls in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 6:03 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 703 PM CDT Mon May 2 2022 ...AVIATION UPDATE... Key Messages: 1. Strong to severe storm potential tonight, along with excessive rainfall and flooding potential. 2. More active weather during the Wed/Thu timeframe. 3. Warming back up by the late weekend. .SHORT TERM...(This evening through Tuesday) Issued at 230 PM CDT Mon May 2 2022 Showers continue to cover most of the CWA and have kept temperatures generally in the 50s today. Dewpoints were ranging from the mid to upper 50s over the southwest portion of the CWA. Low pressure was still well to the west of the area centered over southwest Kansas. A sharp dryline extended south of the low into western OK with a warm front located from the low southeastward into east central OK and central AR. Convection has fired during the past hour near the triple point in western KS into western OK and a tornado watch has been issued for most of southern KS and northern OK, just shy of our CWA. Convective allowing models continue to show these cells strengthening along the dryline with supercells through the late afternoon, eventually congealing into a QLCS as it pushes into our CWA this evening. The main tornadic risk will be west and southwest of our area, but we could see some QLCS spinups with significant 0-3km shear this evening as the low level jet strengthens over the area during the 00z-03z timeframe. Our main severe weather risk will be with damaging wind gusts up to 70 mph. PW values over the area have quickly increased today into the 1.2-1.4 inch range. Any training storms could lead to some flooding tonight over the area and we are currently in a flood watch for areas generally along and south of U.S. 60 where 1 to 2 inches of rain is expected. The bulk of the convection should shift east of the area prior to 12z Tue. Cloud cover is expected to continue much of the day on Tuesday and combined with a cooler air mass in the region behind the front will keep temperatures in the upper 50s in parts of central MO to the upper 60s in parts of south central MO. .LONG TERM...(Tuesday Night through Monday) Issued at 230 PM CDT Mon May 2 2022 The next upper level wave will move into the rockies on Tuesday and Tuesday night. We should remain dry during this time period, but will start to see a good area of diffluence developing in the central and southern plains in advance of the upper low, with convection moving into the area during the day Wednesday. The bulk of the instability should remain south of the area on Wednesday. Strong to severe storms are expected to develop southwest of the area during the afternoon and evening, eventually shifting northeast into the area on Wednesday night. A low level jet develops over the area on Wednesday night with the main low west of the area. We should see a good chance of thunderstorms with a heavy rain potential. The strong to severe thunderstorms with heavy rain and potential excessive rain will continue into Thursday as the low pressure system shifts east into the forecast area. Most of the precipitation should exit the area by 12z Friday or early Friday morning. Upper level ridging will develop over the central U.S. over the weekend as an upper level system begins to deepen over the Rockies. Models are suggesting a blocking pattern eventually setting up by early next week. A warming trend is expected to develop over the weekend, with generally dry conditions from Friday through Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 653 PM CDT Mon May 2 2022 Showers and thunderstorms continue ahead of a line of stronger storms moving toward the area from the west. Strong to potentially severe storms will be possible into early tonight. Behind those storms, ceilings should be slow to improve until Tuesday afternoon and evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...Flood Watch through Tuesday morning for MOZ088-090>096-101>105. KS...Flood Watch through Tuesday morning for KSZ101. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 310 PM CDT Mon May 2 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 310 PM CDT Mon May 2 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Severe thunderstorms developing west of the area will eventually form into a linear complex early this evening and push into southeast Kansas and western Missouri. Damaging thunderstorms winds up to 70 mph will be the main severe weather hazard, however hail to the size of quarters and isolated tornadoes will also be possible this evening. The storms will push across the remainder of the area late this evening and overnight with the damaging wind risk continuing. Heavy rainfall will also accompany the strong to severe storms which may cause some flooding to occur over parts of southern Missouri where a flood watch is in effect for areas generally south of U.S Highway 60. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another strong storm system will affect the area Wednesday into Thursday night. Strong to severe storms will be possible from Wednesday night into Thursday. More heavy rain and the risk of flooding will be possible during this time period, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over the southwest corner of Missouri into southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement
National Weather Service Springfield MO
622 PM CDT Mon May 2 2022
MOZ104-105-022345-
Taney MO-Ozark MO-
622 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southwestern Ozark
and southeastern Taney Counties through 645 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diamond City, or 17 miles northeast of Harrison, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bull Shoals Lake... Theodosia...
Pontiac... Sundown...
Protem... Rueter...
Long Run... Isabella...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 9274 3655 9253 3649 9264 3650 9306
TIME...MOT...LOC 2322Z 231DEG 28KT 3646 9294
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
650 PM CDT Mon May 2 2022
MOZ104-105-030030-
Taney MO-Ozark MO-
650 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of western Ozark and
southeastern Taney Counties through 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Price Place, or 16 miles northwest of Bull Shoals,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bull Shoals Lake... Gainesville...
Theodosia... Wasola...
Sundown... Protem...
Thornfield... Rueter...
Noble... Willhoit...
Long Run... Isabella...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3658 9291 3681 9263 3680 9248 3665 9234
3649 9266 3650 9283
TIME...MOT...LOC 2350Z 231DEG 28KT 3656 9277
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
700 PM CDT Mon May 2 2022
MOZ078-079-089-030045-
Cedar MO-Polk MO-Dade MO-
700 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Cedar,
southwestern Polk and Dade Counties through 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or near Greenfield, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolivar... Stockton Lake...
Stockton State Park... Greenfield...
Lockwood... Fair Play...
Dadeville... South Greenfield...
Aldrich... Arcola...
Bearcreek... Masters...
Cane Hill... Eudora...
Neola... Bona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3730 9395 3748 9407 3770 9361 3762 9340
3749 9346
TIME...MOT...LOC 0000Z 237DEG 33KT 3736 9391
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchThe Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
4 hail, 1 flood. Local standard time, as filed.
Quarter sized hail was reported.
The low water crossing on Highway 142 and others were flooded and impassable. Rainfall of 1.80 inches fell over less than two hours.
Nickle sized hail was reported.
Ping pong ball sized hail was reported in a mainly rural area.
Nickle to quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027176, 1027501, 1027175, 1027177, 1027174.